Flood, Taylor
- When
- March 24, 1:13 AM CST to 6:26 AM CST
- Where
- Taylor County, 1.21 mi W of Conway to 0.88 mi SE of Siam
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Official NWS Observations
- Coordinates
- 40.751, -94.643
The second wet period of the month occurred during the third week. 04 inches of rain over Iowa from the 22nd to the 24th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
The second wet period of the month occurred during the third week. The second major storm system dropped an average of 1.04 inches of rain over Iowa from the 22nd to the 24th. Heaviest rains fell over a wide band roughly along Interstate 35 through central sections of the state where one to two inch totals were common. Fortunately the rain was again preceded by an extended period of mostly dry weather. Thus, while flooding was somewhat widespread, impacts were mostly minor. March precipitation was the third highest of record for the south central and southeast climate districts, but was below normal over northern and western Iowa. Preliminary monthly precipitation totals vary from only 0.66 inches at Cresco to 6.18 inches at Burlington. Indianola recorded their wettest March ever among 123 years of record with 6.06 inches (old record 5.23 in 1951).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Mar 23, 11:45 PM CST, 1 hour 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1245 AM CDT TUE MAR 24 2009 .UPDATED FOR THE 06Z AVIATION DISCUSSION... .SHORT TERM... HAVE EXTENDED THE WIND ADVISORY FOR PORTIONS OF WESTERN AND CENTRAL IOWA UNTIL 10 PM CDT. GRADIENT REMAINS STRONG OVER THE WEST AND MIXING WILL CONTINUE...ALONG WITH GRADIENT WIND AND ISALLOBARIC COMPONENT THROUGH THE EVENING HOURS. .PREVIOUS SHORT TERM... SEVERAL CONCERNS TONIGHT WITH WIND...SVR WX AND HEAVY RAIN ALL POTENTIAL HEADLINE THREATS. SVR WX CURRENTLY ONGOING ACROSS NE/KS WITH FORCING ALONG 1.5PV SURFACE COINCIDENT WITH FRONTAL CONVERGENCE DRIVING CONVECTION. THIS FORCING WILL GRADUALLY MOVE EASTWARD INTO IOWA OVERNIGHT WITH WIND AND HAIL MORE LIKELY THREATS. DEEP AND SHALLOW SHEAR CERTAINLY IN PLACE...BUT WITH NO MLCAPE INTO IA AS OF YET IT MAY BE TOUGH TO GET ENOUGH LOW LEVEL INSTABILITY AFTER LOSS OF HEATING. ANY STRONG CELLS WOULD HAVE TO WATCHED FOR TOR THREAT HOWEVER DUE TO THE EXTREME LOW LEVEL SHEAR. EXPECT HEAVY RAIN POTENTIAL TO BECOME MORE PREVALENT OVERNIGHT WITH VERY STRONG MOISTURE CONVERGENCE ALONG 295K SFC PARALLEL TO MEAN WIND. THIS COULD RESULT IN TRAINING ALONG SIMILAR LOCATIONS AND IS DEPICTED IN MOST MODELS SO HAVE ISSUED A FLASH FLOOD WATCH FOR SERN IA 06Z-18Z. GROUNDS ARE ALREADY QUITE MOIST WITH PLENTY OF RUNOFF EXPECTED DUE TO DORMANT VEGETATION. WILL CONTINUE WIND ADVY THROUGH 00Z EXPIRATION. NOT THAT MANY SITES ARE MEETING CRITERIA...BUT 0-1KM WIND WILL GRADUALLY INCREASE INTO THE EARLY EVENING HOURS. CONSIDERING STRENGTH OF WIND AND LOW LEVEL MOISTURE HAVE LEANED TOWARD HIGHER END OF GUIDANCE WHICH IS ALSO SUPPORTED BY SREF MINS. .LONG TERM... LOW PULLS OUT DURING THE DAY TUESDAY WITH THE AFOREMENTIONED HEAVY RAIN THREAT PULLING EAST OUT OF THE CWA BY 18Z. STILL KEPT THE MENTION OF ISOLATED THUNDERSTORMS AS THIS IS A DYNAMIC SYSTEM AND AMPLE INSTABILITY IN STILL IN PLACE. QUIET WEATHER IN PLACE TUESDAY NIGHT THROUGH THURSDAY ALBEIT COOL. HIGHS IN THE 40S AND 50S THROUGH MIDWEEK WITH LOWS MAINLY IN THE 30S. THE NEXT SYSTEM TO AFFECT THE CWA WILL COME FRIDAY THROUGH SUNDAY. THE TRACK OF THIS STORM WILL NEED TO BE WATCHED AS IT WILL DRAW DOWN MUCH COLDER AIR ACROSS CENTRAL IOWA. SNOW WILL BE BACK IN THE FORECAST NORTH WITH A MIX ACROSS CENTRAL AND MORE RAIN SOUTH. MODEL DIFFERENCES STILL MAKE PTYPE TRICKY AND MODELS ARE STILL FAIRLY CLUELESS AS GFS PRINTS OUT ABSURD SNOWFALL AMOUNTS WITH COBB OUTPUTS OVER A FOOT WITH DAYTIME HIGHS IN THE 40S AND 50S. MOS TEMPS ARE STILL TOO WARM BUT QPF LOOKS OVERDONE AS WELL. THIS WILL BE MONITORED AND ADJUSTED OVER THE NEXT SEVERAL DAYS. && AVIATION...24/06Z LINES OF CONVECTION CONTINUES TO MOVE THROUGH THE CENTRAL/EASTERN CWA...AND WILL SLOWLY PROGRESS EASTWARD THROUGH THE NEXT 4 TO 6 HOURS. STILL EXPECTING THE EXTENDED PERIOD OF LOWER CIGS AND RAIN/TS SOUTHEAST THROUGH EARLY TUESDAY AS LINE OF OF THUNDERSTORMS MOVES NORTHEAST OUT OF MO. HAVE ADJUSTED TAFS TO REFLECT THIS FROM 16Z THROUGH 20Z HOURS. CIGS TO LIFT TO MVFR/VFR TOWARD TUESDAY AFTERNOON/EVENING WITH WEST TO NORTHWEST WINDS. && .DMX WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY EXTENDED UNTIL 10 PM CDT THIS EVENING FOR ADAIR-ADAMS-AUDUBON-BOONE-CALHOUN-CARROLL-CASS-CLARKE-CRAWFORD- DALLAS-DECATUR-EMMET-GREENE-GUTHRIE-HAMILTON-HANCOCK-HUMBOLDT- KOSSUTH-MADISON-PALO ALTO-POCAHONTAS-POLK-RINGGOLD-SAC-STORY- TAYLOR-UNION-WARREN-WEBSTER-WINNEBAGO-WRIGHT. FLASH FLOOD WATCH FROM 1 AM CDT TUESDAY THROUGH TUESDAY AFTERNOON FOR APPANOOSE-CLARKE-DAVIS-DECATUR-LUCAS-MAHASKA- MARION-MONROE-POWESHIEK-WAPELLO-WAYNE. && SHORT TERM...SMALL LONG TERM...BOKSA AVIATION...REV/MJA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1037 PM CDT MON MAR 23 2009 IAZ062-074-075-083>086-094>097-250345- POWESHIEK-MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-DECATUR- WAYNE-APPANOOSE-DAVIS- 1037 PM CDT MON MAR 23 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA OVERNIGHT. THE MAIN THREAT WILL BE HEAVY RAINFALL...THOUGH A FEW STORMS MAY PRODUCE SOME WIND AND SMALL HAIL. RAINFALL AMOUNTS OF THREE QUARTERS OF AN INCH TO AN INCH AND A QUARTER IS POSSIBLE OVER THE OUTLOOK AREA. THE HEAVY RAINFALL MAY ALSO PRODUCE RIVER FLOODING. A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SHOWERS AND NON-SEVERE THUNDERSTORMS WILL LINGER INTO TUESDAY MORNING WITH ADDITIONAL HEAVY RAINFALL POSSIBLE IN THE MORNING. FRIDAY THROUGH MIDDAY SUNDAY ANOTHER STORM SYSTEM WILL AFFECT THE AREA. THIS TIME... MUCH COLDER AIR WILL GET DRAWN DOWN AND THE PRECIPITATION COULD POSSIBLY BE A RAIN/SNOW MIX AT NIGHT WITH MAINLY RAIN DURING THE DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED BUT RAINFALL REPORTS WOULD BE APPRECIATED. IAZ004>007-015>017-023>028-033>039-044>050-057>061-070>073-081- 082-092-093-250345- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-CASS- ADAIR-MADISON-WARREN-ADAMS-UNION-TAYLOR-RINGGOLD- 1037 PM CDT MON MAR 23 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE REGION THROUGH THE OVERNIGHT HOURS. SOME OF THE THUNDERSTORMS WILL PRODUCE RAINFALL FROM ONE HALF TO UP TO ONE INCH. A SMALL AREA OF NORTHWEST IOWA WILL CONTINUE TO SEE WINDS GUSTING TO ABOVE 40 MPH THROUGH THE MIDNIGHT HOUR BEFORE WINDS BEGIN TO DIMINISH OVERNIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SHOWERS AND A FEW NON-SEVERE THUNDERSTORMS WILL LINGER INTO TUESDAY MORNING...MAINLY ALONG AND EAST OF INTERSTATE 35. FRIDAY THROUGH MIDDAY SUNDAY ANOTHER STORM SYSTEM WILL AFFECT THE AREA. THIS TIME...MUCH COLDER AIR WILL GET DRAWN DOWN AND THE PRECIPITATION COULD POSSIBLY BE IN THE FORM OF SNOW AT NIGHT AND RAIN OR A RAIN/SNOW MIX DURING THE DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED OVERNIGHT BUT RAINFALL REPORTS AND ANY REPORTS OF SEVERE WEATHER FROM EARLIER THIS EVENING WOULD BE APPRECIATED. REV
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1016 PM CDT MON MAR 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM TORNADO 3 SSW CUMBERLAND 41.23N 94.89W
03/23/2009 CASS IA TRAINED SPOTTER
DAMAGE AT SEVERAL LOCATIONS WITHIN A SEVERAL MINUTE
PERIOD. GRAIN BINS DESTROYED...AN ANHYDROUS TANK
FLIPPED...AND A SMALL OUTBUILDING DESTROYED AT 670TH
STREET AND QUINCY. GRAIN BINS DESTROYED AND TREES DOWN AT
650TH AND TUSCON. GRAIN BINS DESTROYED AND TREES DOWN AT
HIGHWAY 92 BETWEEN 650TH AND 660TH STREETS.
&&
RKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1033 PM CDT MON MAR 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0832 PM TSTM WND DMG CARBON 41.05N 94.82W
03/23/2009 ADAMS IA EMERGENCY MNGR
MOTOR HOME TURNED ON ITS SIDE. POWER POLES DOWN. PART OF
ROOF OF HOUSE BLOWN OFF. ALL DEBRIS LYING TO THE
NORTHEAST. TIME ESTIMATED.
&&
RKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1100 PM CDT MON MAR 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1018 PM TSTM WND GST ESTHERVILLE AIRPORT 43.41N 94.75W
03/23/2009 M62 MPH EMMET IA ASOS
&&
MS MAR 09PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DES MOINES IA
1102 PM CDT MON MAR 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 AM TSTM WND GST ATLANTIC AIRPORT 41.41N 95.06W
03/23/2009 M61.00 MPH CASS IA AWOS
DELAYED REPORT FROM EARLY THIS MORNING
0746 PM NON-TSTM WND GST DENISON 42.02N 95.35W
03/23/2009 M65.00 MPH CRAWFORD IA MESONET
&&
MS MAR 09PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DES MOINES IA
1110 PM CDT MON MAR 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0746 PM TSTM WND GST DENISON 42.02N 95.35W
03/23/2009 E65.00 MPH CRAWFORD IA MESONET
&&
MS MAR 09PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DES MOINES IA
1147 PM CDT MON MAR 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 AM TSTM WND GST ATLANTIC AIRPORT 41.41N 95.06W
03/23/2009 M61.00 MPH CASS IA AWOS
DELAYED REPORT FROM EARLY THIS MORNING
0746 PM TSTM WND GST DENISON 42.02N 95.35W
03/23/2009 E65.00 MPH CRAWFORD IA MESONET
0815 PM TORNADO 3 SSW CUMBERLAND 41.23N 94.89W
03/23/2009 CASS IA LAW ENFORCEMENT
AT LEAST A BRIEF TORNADO TRACK HAS BEEN CONFIRMED.
ANHYDROUS AMONIA TANKS WERE LEAKING.
0815 PM TSTM WND DMG 3 SSW CUMBERLAND 41.23N 94.89W
03/23/2009 CASS IA TRAINED SPOTTER
MINOR DAMAGE TO FARM...TREES AND GRAIN BINS. POSSIBLY
FROM TORNADO. EXACT DEGREE OF DAMAGE UNKNOWN.
0815 PM TORNADO 3 SSW CUMBERLAND 41.23N 94.89W
03/23/2009 CASS IA TRAINED SPOTTER
DAMAGE AT SEVERAL LOCATIONS WITHIN A SEVERAL MINUTE
PERIOD. GRAIN BINS DESTROYED...AN ANHYDROUS TANK
FLIPPED...AND A SMALL OUTBUILDING DESTROYED AT 670TH
STREET AND QUINCY. GRAIN BINS DESTROYED AND TREES DOWN AT
650TH AND TUSCON. GRAIN BINS DESTROYED AND TREES DOWN AT
HIGHWAY 92 BETWEEN 650TH AND 660TH STREETS.
0832 PM HAIL GRAVITY 40.76N 94.74W
03/23/2009 E0.88 INCH TAYLOR IA BROADCAST MEDIA
FROM KCCI TV VIEWER
0832 PM TSTM WND DMG CARBON 41.05N 94.82W
03/23/2009 ADAMS IA EMERGENCY MNGR
MOTOR HOME TURNED ON ITS SIDE. POWER POLES DOWN. PART OF
ROOF OF HOUSE BLOWN OFF. ALL DEBRIS LYING TO THE
NORTHEAST. TIME ESTIMATED.
0904 PM TSTM WND DMG ADAIR 41.50N 94.64W
03/23/2009 ADAIR IA EMERGENCY MNGR
ROOF BLOWN OFF A RESTAURANT. CANOPY OF CASEYS STORE
DESTROYED.
0938 PM TSTM WND GST ALGONA 43.07N 94.23W
03/23/2009 M64.00 MPH KOSSUTH IA MESONET
1018 PM TSTM WND GST ESTHERVILLE AIRPORT 43.41N 94.75W
03/23/2009 M62.00 MPH EMMET IA ASOS
&&
MS MAR 09The national radar mosaic for the moment the first event began.
6 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, March 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 153821, 153822, 153826, 153823, 153824, 153825.